South Dakota, 2008Flooding in South Dakota, June 6 to 15, 2008
June 6 to 15, 2008 · NWS FSD · 4 events in 4 counties and zones
Heavy rain caused flooding along Firesteel Creek and the James River from June 6th through June 15th. The worst and longest lasting flooding was along the James River in southern Hutchinson and Yankton Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused flooding along Firesteel Creek and the James River from June 6th through June 15th. The worst and longest lasting flooding was along the James River in southern Hutchinson and Yankton Counties. The river flooding affected farmland and a few roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 6, 3:40 AM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 6, 3:40 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
440 AM CDT FRI JUN 6 2008
.DISCUSSION...
STILL A BUSY UPR AIR PATTERN UFN WITH VARIOUS CHCS OF SHRA/TSRA...
SHIFTING MORE TO SERN CWA DURG FCST. STG LOW WILL MOVE NEWD OF CWA
TDA BUT WITH WRAPAROUND STG WINDS. BEST GRADIENT GOOD ENUF FOR
WIND ADVY FOR MOST OF SWRN MN TO NWRN IA LATER THIS MRNG THRU THE
AFTN...WITH SLY WINDS BECOMING WLY IN THE AFTN. DECENT WNWLY WINDS
ALSO FOR WRN CWA THRU MIDDAY. WRAPAROUND SCT SHRA...WITH A FEW TSRA
EARLY EXPCD FOR NRN CWA THIS MRNG...THEN DRYING AND WARMING FM SW TO
NE IN THE AFTN. GULF MOISTURE WILL BE HUNG UP IN THE SRN PLAINS
TDA...BUT SHOULD SURGE BACK NNEWD TOWARDS SERN HLF CWA LATE TNGT
THRU SAT. CDFNT MOVG SEWD THRU MOST OF CWA FM SAT THRU SAT NGT...
BUT GETTING HUNG UP JUST SE OF US AS UPR AIR TROF DIGS DOWN ON EAST
SLOPES OF RCKYS. LOOKS LIKE GOOD LIFT AND SATURATION WITH DVLPG WAVE
ON FNT AND WENT WITH LIKELY POPS SERN HLF CWA SAT NGT...SHIFTING SE
SUN AND SUN NGT AS BOUNDARY SAGS SE. PRECIP CHCS GET MORE IFFY
BEYOND THAT...UNTIL NEXT BIG TROF AND HVY PRECIP EVENT BY WED NGT
INTO THU. OVERALL MINOR CHGS TO PREV FCST THRU MON.
&&
AVIATION...
WDLY SCT TSRA AFFECTING NERN CWA NE OF KHON AND KFSD THRU EARLY
MRNG...WITH SCT SHRA NORTH OF I90 INTO THE MRNG. OTRW MVFR CIGS
AT THESE TAF SITES THROUGH 15Z. AS LOW PRESSURE MOVES AWAY FROM
THE REGION...VFR CONDITIONS WILL RETURN BY LATE MORNING...THOUGH
SUSTAINED WESTERLY WINDS OF 20 TO 25 KTS...WITH HIGHER GUSTS...
WILL DEVELOP ACROSS THE AREA BETWEEN 15Z AND 18Z.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR IAZ002-003-013-
014-021-022-032.
MN...WIND ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR MNZ090.
WIND ADVISORY FROM 9 AM THIS MORNING TO 5 PM CDT THIS AFTERNOON
FOR MNZ071-072-080-081-089-097.
NE...NONE.
SD...NONE.
&&
RSR/JMHazardous weather outlook, Jun 6, 5:22 AM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
622 AM CDT FRI JUN 06 2008
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
622 AM CDT FRI JUN 06 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
FLOODING...
MINOR TO MODERATE FLOODING IS EXPECTED ALONG PORTIONS OF THE
VERMILLION...JAMES...LITTLE SIOUX...ROCK...AND LOWER BIG SIOUX
RIVERS THE NEXT FEW DAYS.
WIND AND FOG...
STRONG SOUTHWEST WINDS OF 20 TO 45 MPH WILL AFFECT A GOOD PART OF
NORTHWEST IOWA AND SOUTHWEST MINNESOTA TODAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS WITH AREAS OF HEAVY RAIN
DEVELOPING SATURDAY NIGHT AND AGAIN THE MIDDLE OF NEXT
WEEK...WHEN SOME SEVERE WEATHER WILL ALSO BE POSSIBLE. THE MAIN
THREAT FOR ANY HEAVY RAIN SHOULD BE IN NORTHWEST IOWA...SOUTHERN
PARTS OF SOUTHWEST MINNESOTA...FAR SOUTHEAST SOUTH DAKOTA...AND
FAR NORTHEAST NEBRASKA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
RSR
Flood, Davison
- When
- June 6, 6:00 AM CST to June 10, 6:00 AM CST
- Where
- Davison County, 2 mi N of Mt Vernon to 2 mi S of Mt Vernon
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 43.749, -98.250
Heavy rain caused minor flooding of Firesteel Creek and the James River, affecting farmland.
Flood, Hanson
- When
- June 6, 6:00 AM CST
- Where
- Hanson County, 1 mi N of Riverside to 9 mi S of Riverside
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 43.734, -97.950
Heavy rain caused minor flooding of the James River, affecting farmland near the shores.
Flood, Hutchinson
- When
- June 6, 6:00 AM CST to June 15, 6:00 AM CST
- Where
- Hutchinson County, 6 mi NW of Milltown to 3 mi N of Clayton
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 43.481, -97.885
Heavy rain caused flooding of the James River, ranging from minor near the northern edge of Hutchinson County, to major in the south. Flooding of farmland was the main effect, and this flooding was extensive in the southern part of the county, where the flooding continued for over a week. Several county roads were also flooded.
Flood, Yankton
- When
- June 6, 6:00 AM CST to June 15, 6:00 AM CST
- Where
- Yankton County, 9 mi NNW of Lesterville to 3 mi NW of Midway
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 43.150, -97.668
Heavy rain caused major flooding of the James River in the northern part of Yankton County, and minor to moderate flooding in the south. Extensive farmland flooding was observed, as well as flooding of some county roads.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Indiana, June 6 to 7, 20083 deaths · $285 million · 51 events
- Tornadoes and Damaging Wind in Minnesota, June 6, 20082 injured · $12 million · EF3 · 10 events
- Strong Wind in Wisconsin, June 6, 20081 death · $20,000 · 2 events
- Tornado and Flash Flooding in Illinois, June 6, 2008$1.2 million · EF1 · 19 events
- Hail and Damaging Winds in Indiana, June 6, 20084 injured · $347,000 · 1 in hail · 36 events
- Hail and Damaging Winds in Michigan, June 6, 20082 injured · $214,000 · 1 in hail · 26 events
- Flash Flooding in Minnesota, June 6, 2008$900,000 · 2 events
- Hail and Damaging Winds in Michigan, June 6, 2008$185,000 · 1.75 in hail · 34 events
- Flash Flooding in South Dakota, June 6 to 7, 2008$500,000 · 2 events
- Tornado and Hail in Wisconsin, June 6, 2008$155,000 · EF0 · 21 events
- Flash Flood and Flood in Illinois, June 6 to 15, 2008$340,000 · 2 events
- Strong Wind in Washington, June 6 to 9, 2008$250,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120152, 120164, 120173, 120181.